TOXIC SHOCK SYNDROME

By Gary M. White, MD


Toxic shock syndrome (TSS) is the acute onset of a diffuse red rash and systemic symptoms caused by a toxin-liberating bacteria, usually Staphylococcus.

The disease is caused by a toxin-producing Staphylococcus aureus infection, classically of a superabsorbent tampon in a young woman during a menstrual period. Since superabsorbent tampons have been eliminated, the incidence of toxic shock syndrome (TSS) has decreased, but menstruating women still seem to be preferentially affected. Non-menstrual TSS may occur from S. aureus infection of wounds, catheters, contraceptive diaphragms, or nasal packing. The pathophysiology is believed to involve the secretion of an exotoxin, TSST-1, by S. aureus, which acts as a superantigen to cause the release of cytokines from a large number of both antigen-presenting cells and T-helper cells. This intense release of inflammatory mediators is probably responsible for the majority of systemic symptoms. The peak age for TSS now is 15 with the overwhelming majority of patients being teenage girls. Adolescents may change tampons infrequently during the day, sleep long hours with tampons in place, or insert more than one for extra absorbency. The incidence is higher during the school year which may reflect situations where the girl is less able to change her tampon frequently.

A similar syndrome has been reported to occur from streptococcal infection (e.g., group A beta-hemolytic or group B streptococcus). In one patient, a novel toxin was isolated that was able to cause TSS in rabbits. The diagnosis should be suspected in a patient with hypotension and from whom group A streptococcus has been isolated. In addition, renal impairment, coagulopathy, liver involvement, adult respiratory distress syndrome, a generalized erythematous rash that may desquamate, and soft tissue necrosis, including necrotizing fasciitis, myositis, or gangrene may occur. Flu-like symptoms are common.

A lack of detectable antibodies to TSS toxin-1 (TSST-1) in serum indicates susceptibility to TSS.

Clinical

The acute onset of high fever, vomiting, and watery diarrhea, sometimes with sore throat, headache, and myalgias, is characteristic. Within 48 hours, a diffuse, macular erythematous rash and nonpurulent conjunctivitis, along with hypotensive shock, may ensue, accompanied by other systemic signs (e.g., disorientation, renal or hepatic dysfunction, headache, myalgias). Swelling of the palms and soles, conjunctival hyperemia, a strawberry tongue, and later desquamation of the palms and soles can also occur.

Differential diagnosis of diffuse erythema in an adult:

Treatment

Large volumes of fluid plus other vasopressors may be needed to maintain perfusion, usually given in the intensive care setting.

Intravenous antistaphylococcal antibiotics, early vaginal irrigation, or drainage of the infected focus is necessary. The throat, blood, vagina, and urine should be cultured. If any abscess or tissue necrosis is present, immediate surgical debridement is indicated. IVIG has been used, particularly for cases caused by Streptococcus.

References

A 54-year-old woman underwent a mastectomy and sentinel node biopsy for left breast cancer. Immediately after the surgery, a tissue expander was implanted. On postoperative day 8, the patient presented with a fever of 40.0°C, a diffuse rash on the upper part of her body, hypotension, and vomiting. Eplasty. 2016; 16: e2.

N Engl J Med 2013; 369:852
A 35-year-old woman with a 3-day history of skin lesion, fever and vomiting. Physical examination revealed generalized erythema with a high fever of 40.2°C, edema of the extremities, blood pressure of 94/55 mmHg and a pulse of 153. A tampon she had used for 7 days grew Staph. Acta Derm Venereol 90; 441-443

A previously healthy 33 year old woman with a two day history of feeling lethargic and unwell. She had developed severe continuous pain in the right upper limb with no specific aggravating or relieving factors and associated with severe weakness. She had had three episodes of vomiting and diarrhea and had been treated by her general practitioner with paracetamol for flu-like symptoms for three days. On the morning of the day of admission she had noticed that her lips and tongue were swollen and she felt short of breath. On day 1-3 a rash developed on the arm. Ultimately, a diagnosis of streptococcal myositis of the arm causing TSS was made. J Med Case Reports. 2007; 1: 118.

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.